Illinois, 2025

Flash Flooding and Damaging Winds in Illinois, July 8, 2025

July 8, 2025 · NWS ILX · 4 events in 3 counties and zones

An upper-level disturbance interacting with an outflow boundary triggered scattered showers and thunderstorms in the Illinois River Valley during the morning of July 8th. This initial band of showers tended to dissipate toward midday: however, as the atmosphere destabilized during peak heating, an uptick in convective development was noted further east along and east of I-55 by late afternoon…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with an outflow boundary triggered scattered showers and thunderstorms in the Illinois River Valley during the morning of July 8th. This initial band of showers tended to dissipate toward midday: however, as the atmosphere destabilized during peak heating, an uptick in convective development was noted further east along and east of I-55 by late afternoon into the evening. With ample deep-layer moisture in place as evidenced by precipitable water values of 1.75-2.00, the storms that developed were efficient rain-producers. In addition, atmospheric steering winds were quite weak...leading to slow storm movement. The end result was highly variable rainfall amounts...with a few spots picking up over 3 inches in a short amount of time. One of the hardest hit locations was Bloomington-Normal in McLean County where widespread amounts of 3 to 5 inches caused flash flooding of several area streets. Further south, a few of the cells produced isolated wind damage across parts of Sangamon and Shelby counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 8, 12:40 PM CST, 2 hours 35 minutes earlier. Its key messages:

  • There will be daily chances (20-50% coverage) for showers and storms through the remainder of the week and into the weekend. Storms will generally be favored during the afternoon and evening hours, except for Friday night as a warm front lifts across the region. There is a marginal risk (level 1 of 5) for severe storms this afternoon and evening.
  • Seasonable heat and humidity will remain in place the remainder of the week into this weekend with afternoon highs generally in the mid to upper 80s and dew points in the 70s. A few spots may tag 90 degrees Friday.
Area forecast discussion, Jul 8, 12:40 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
140 PM CDT Tue Jul 8 2025

.KEY MESSAGES...

- There will be daily chances (20-50% coverage) for showers and
  storms through the remainder of the week and into the weekend.
  Storms will generally be favored during the afternoon and
  evening hours, except for Friday night as a warm front lifts
  across the region. There is a marginal risk (level 1 of 5) for
  severe storms this afternoon and evening.

- Seasonable heat and humidity will remain in place the remainder
  of the week into this weekend with afternoon highs generally
  in the mid to upper 80s and dew points in the 70s. A few spots
  may tag 90 degrees Friday.

&&

.DISCUSSION...
Issued at 135 PM CDT Tue Jul 8 2025

This afternoon, water vapor imagery shows a shortwave trough
digging across the Upper Midwest and into the western Great Lakes
region while another more subtle shortwave trough is digging
across central Missouri. Ahead of these features, broad ascent
should be able to tap into an unstable and uncapped air mass in
place across central Illinois allowing for thunderstorms to
develop. RAP suggests around 2000 J/kg MLCAPE will be present
across much of central Illinois this afternoon along with minimal
MLCin. Despite the mid level features, deep layer shear is
expected to be weak, around 20 kt or less which will keep a more
organized severe threat in check. As such, a pulse severe threat
with isolated, damaging downburst winds will be the primary
concern this afternoon and evening. In addition, 12Z HREF LPMM
continues to suggest that some localized pockets of very heavy
rain of 3-5 inches will be possible.

Wednesday and Thursday will see much of the same across central
Illinois with seasonably warm and humid conditions along with
weakly forced convective chances which will peak during the
afternoon and evening hours. GFS suggests both days will see
moderate instability with MLCAPE values around 1500 J/kg and weak
deep layer shear of 15-20 kt or less. As such, disorganized and
scattered convection with a pulse severe wind threat will again be
concerns. Slow storm motions could lead to some additional
isolated pockets of very heavy rain. That being said, given the
scattered nature of storms it's important to remember that many
areas will not see rain.

Friday into Saturday, a more robust shortwave trough is progged to
dig across the northern Great Plains into the Upper Midwest with a
surface low deepening over the Upper Midwest Friday evening. A
warm front will lift across central Illinois as a result and
Friday looks to be the best day to see some locations tag 90
degrees again. Shear and instability parameters look to be more
supportive of severe weather Friday. GFS advertises around 2500
J/kg MLCAPE with modest capping (40-50 J/kg) and around 30 kt of
0-6km shear. This would support some scattered strong to severe
storms during the afternoon, but a greater severe threat may
materialize Friday evening as a low level jet develops resulting
in upscale growth of storms as they track east along the warm
front/instability gradient. There remains a high degree of
uncertainty with placement and timing of these storms with the
latest GFS a couple hundred miles further east compared to
yesterday's run. Additional storms will be possible Saturday
associated with the remnant outflow or trailing cold front,
although the faster GFS suggests the threat Saturday may set up
just to our east. As timing details are yet to be resolved, Friday
and Saturday will bear close watching in the meantime.

Frontal boundary will stall near the Ohio Valley late this weekend
with Sunday having the best chance to stay dry within the post
frontal air mass. Highs will be slightly lower Sunday, topping out
in the lower to mid 80s. The frontal boundary lifts back north
early next week with daily chances for precip returning as the hot
and humid conditions overspread central Illinois once again.

Deubelbeiss

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1222 PM CDT Tue Jul 8 2025

For the most part, ceilings and visibilities should remain VFR, but
there are storms expected to move through this afternoon and
evening. When a storm passes over a TAF site, visibilities could
drop down to 2SM due to the expected heavy rain. Some of these
storms could have severe winds (up to 60 mph). The storms should be
out of the western sites by 01z and out of CMI by 04z.

Overnight, winds will be nearly calm and shifting from southwesterly
to northwesterly.

Copple

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 8, 12:43 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
143 PM CDT Tue Jul 8 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-091845-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
143 PM CDT Tue Jul 8 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected this afternoon and evening. A
few of these storms will be capable of producing wind gusts of 50 to
60 mph, along with a quick inch or two of rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few thunderstorms will linger into Wednesday, mainly east of I-55.
Better chances of storms are likely Friday through Sunday,
especially during the afternoon and evening hours. While still
uncertain, there is some potential for severe weather on Friday. In
addition, some of the storms will be capable of producing heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Expected storm motion is toward the east around 20 to 25 mph.

Deubelbeiss

The radar

The Lincoln radar (KILX), 37 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
July 8, 3:15 PM CST to 3:20 PM CST
Where
Sangamon County, Mechanicsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.820, -89.400

A tree was blown onto power lines.

Thunderstorm Wind, Shelby

When
July 8, 5:00 PM CST to 5:05 PM CST
Where
Shelby County, Tower Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.380, -88.970

A large tree was split.

Flash Flood, McLean

When
July 8, 6:00 PM CST to 9:00 PM CST
Where
McLean County, 1.66 mi NW of Barnes to 1.53 mi W of Barnes
Cause
Heavy Rain
Reported by
Public
Coordinates
40.514, -88.926

Up to a foot of water was flowing across the road at the intersection of East College Avenue and Airport Road near the Four Seasons II gym.

Flash Flood, McLean

When
July 8, 6:00 PM CST to 9:00 PM CST
Where
McLean County, 0.9 mi SE of Normal to 1.08 mi ESE of Normal
Cause
Heavy Rain
Reported by
Public
Coordinates
40.513, -88.986

Water was flowing across the road near the intersection of College Avenue and Linden Street in Normal.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261869, 1261907, 1261874, 1261876.